Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 151, NWS Charleston, WV

August 10, 2004Kanawha County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 10, 2004, 6:46 PM EDT for Kanawha County, West Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2004, 6:46 PM EDT (22:46 UTC)
Expired
Aug 10, 2004, 7:30 PM EDT
In force
44 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 22 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 102246
SVRRLX
WVC039-102330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
647 PM EDT TUE AUG 10 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KANAWHA COUNTY IN WEST VIRGINIA...

* UNTIL 730 PM EDT...

* AT 638 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR CHARLESTON...OR ABOUT OVER CHARLESTON...MOVING
  SOUTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...BELLE...CEDAR GROVE...
  CHESAPEAKE...COAL FORK...EAST BANK...GLASGOW...MARMET AND PRATT.

--CALL TO ACTION-- THIS STORM HAS A HISTORY OF PRODUCING DAMAGING 
LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3829 8175 3844 8166 3842 8158 3839 8152
      3831 8125 3826 8124 3820 8130 3818 8133
      3810 8136

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:25 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 10, 3:25 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT TUE AUG 10 2004

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...

CURRENT LINE OF TRW WEAKENS DURING EARLY EVENING HOURS WITH
WIDESPREAD SVR POTENTIAL NOT ANTICIPATED AS ATMOSPHERE LACKS
SIGNIFICANT WAVES/ MID LEVEL COOLING.  COLD FRONT CURRENTLY IN
CENTRAL OH SOUTHWARD INTO KY SLOWLY NUDGES EASTWARD DURING THE NIGHT
WITH IT REACHING I-79 BY DAWN WED.

WEAK DYNAMICS WITH SURFACE BAROCLINIC ZONE CORRELATES TO CHANCE
POPS AGAIN TOMORROW...HOWEVER FOCUS SHIFTS INTO EASTERN ZONES WHERE
GREATEST INSTABILITY RESIDES (LI/S -2C...HIGHEST H10-H8 MSTR
CONV...AND BEST EQUIV POT TEMP ADV).  THAT IN MIND...PLAYED HIGHEST
POPS EAST AND LOWEST W...THINKING MORE OF A DIURNAL TREND IN THE
WEST...WHILE SHOWERS ARE POSSIBLE AT ANY TIME IN THE EAST.

UPR LVL LOW INTENSIFIES CARVING OUT A MORE AMPLIFIED TROF IN THE
CENTRAL CONUS...THUS SLOWING EASTWARD PROGRESSION OF FRONT NEAR THE
BLUE RIDGE THURSDAY.  MID LVL WAVES TRAVERSE CWA THUR AND THUR NIGHT
IN THE POST FRONTAL AIRMASS...SO A SMALL CHC OF RW.  PLAYED NUMBERS
A FEW DEGREES ABOVE GUIDANCE TNGT WITH BKN CLOUDS...OTHERWISE MAV
NUMBERS LOOK GOOD.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 144 PM EDT TUE AUG 10 2004

LONG TERM (FRIDAY THROUGH TUESDAY)...

TREND IN MODELS IS FOR A BIT SHARPER MEAN UPPER TROF IN THE GREAT
LAKES AND OH VLY FOR 12Z FRIDAY...AS ANOTHER VORT MAX ROTATES AROUND.
12Z ETA SOLUTION EVEN SLOWER THAN GFS IN PUSHING FRONTAL MOISTURE E
ON FRIDAY. WILL INCREASE LINGERING CLOUDS A BIT ON FRIDAY.  POPS
STILL DIFFICULT TO FIGURE FOR FRIDAY. LEAVING SLIGHT CHANCE (20
POPS) IN THE MOUNTAINS FRIDAY.

WEAKENING UPPER TROF STILL IN UPPER OH VALLEY OVER THE WEEKEND.
OUR THOUGHTS / NEIGHBORING OFFICES AGREED/ WERE THAT THE 12Z GFS
SOLUTION BROUGHT THE REMAINS OF CHARLEY TOO FAR NW...CONSIDERING THE
MEAN TROF IN GREAT LAKES AND UPPER OHIO VALLEY...THUS GFS AFFECTS
OUR MOUNTAINS WITH RAIN.  ONLY INSERTED A 20 POP FOR EASTERN
COUNTIES ON MONDAY...THINKING MAIN MOISTURE WILL REMAIN TOWARD THE
CAROLINA COAST.

AFTERNOON TEMPERATURES STILL BELOW NORMAL IN MEAN TROF FRIDAY INTO
SUNDAY.  NOTICE PKB STILL HAS NOT REACHED 90 DEGREES THIS
SUMMER...WITH 89 DEGREES SEVERAL DAYS.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1252 PM EDT TUE AUG 10 2004

AVIATION...

MVFR HAZE AND CU EXPECTED DURING 18-23Z TIME PERIOD AND THAT TREND
CONTINUES TONIGHT WITH MVFR VIS IN LIGHT FOG...OTHERWISE VFR
EXPECTED ENTIRE PERIOD.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1040 AM EDT TUE AUG 10 2004

SHORT TERM (REST OF TODAY)...

SCATTERED CONVECTION CONTS TO RACE NE ALONG THE OHIO RIVER IN AN
AREA OF WEAK INSTABILITY.  NOT TOO EXCITED ABOUT WIDESPREAD
CONVECTION THIS AFTERNOON AS COLD FRONT IN WESTERN OHIO SLOWLY
APPROACHES.   A CAP DEVELOPS BETWEEN H7-H6 WHICH SUPPRESSES TSTM POT
EXCEPT ALNG AND WEST OF PKB TO HTS LINE GIVEN CLOSER PROXIMITY TO
BAROCLINIC ZONE.  ADJUSTED HIGH TEMPERATURES UP A FEW DEGREES ACROSS
THE NORTH PER A LONGER PERIOD OF SUNSHINE...OTHERWISE PREVIOUS FCST
LOOKS GOOD.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
&&

SHORT TERM...29
Hazardous weather outlook, Aug 10, 4:23 PM EDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
423 PM EDT TUE AUG 10 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-110756-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
INCLUDING THE CITIES OF...ASHLAND...ATHENS...BECKLEY...BUCKHANNON...
CHARLESTON...CLARKSBURG...CLAY...CLINTWOOD...DURBIN...ELIZABETH...
ELKINS...FAYETTEVILLE...GALLIPOLIS...GLENVILLE...GRAFTON...
GRANTSVILLE...GRAYSON...GREENUP...GRUNDY...HAMLIN...HARRISVILLE...
HUNTINGTON...IRONTON...JACKSON...LOGAN...LOUISA...MADISON...
MARIETTA...MARLINTON...MCARTHUR...MIDDLEBOURNE...NEW LEXINGTON...
PARKERSBURG...PHILIPPI...PINEVILLE...POINT PLEASANT...POMEROY...
RIPLEY...ROCK CAVE...SNOWSHOE...SPENCER...STONEWALL JACKSON LAKE...
SUMMERSVILLE...SUTTON...WAYNE...WEBSTER SPRINGS...WELCH...
WEST UNION...WESTON...WILLIAMSON AND WINFIELD
423 PM EDT TUE AUG 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 10, 4:00 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
400 PM EDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             POINT PLEASANT          38.85N 82.13W
08/10/2004  1.75 INCH        MASON              WV   PUBLIC

&&

JSH
Local storm report, Aug 10, 4:25 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
425 PM EDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             PARKERSBURG             39.26N 81.54W
08/10/2004  0.75 INCH        WOOD               WV   TRAINED SPOTTER

&&

29
Special weather statement, Aug 10, 6:12 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
612 PM EDT TUE AUG 10 2004

WVZ015-102245-

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 612 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM OVER NITRO...MOVING EAST AT 20 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHARLESTON...
CROSS LANES...DUNBAR...ELKVIEW...INSTITUTE...NITRO...PINCH...POCA...
SOUTH CHARLESTON AND ST. ALBANS.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
POSSIBLE FROM THE THUNDERSTORMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

CL
Special weather statement, Aug 10, 6:20 PM EDT, 26 minutes before
KYZ105-102300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
620 PM EDT TUE AUG 10 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 620 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM...6 MILES EAST OF BLAINE...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHARLEY AND
ULYSSES.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
POSSIBLE FROM THE THUNDERSTORMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

CL

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:53 PM EDTSevere Thunderstorm WarningRLXMason37 min
Aug 10, 4:13 PM EDTSevere Thunderstorm WarningRLXWood32 min
Aug 10, 4:42 PM EDTSevere Thunderstorm WarningRLXRitchie33 min
Aug 10, 4:55 PM EDTSevere Thunderstorm WarningRLXMason, Putnam35 min
Aug 10, 7:57 PM EDTSevere Thunderstorm WarningRLXKanawha33 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.